Ohio, 2016

Hail and Damaging Winds in Ohio, July 13, 2016

July 13, 2016 · NWS CLE · 23 events in 16 counties and zones

Numerous showers and thunderstorms moved across the area during the evening of July 13.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$216,000
Crop damage
$10,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Numerous showers and thunderstorms moved across the area during the evening of July 13.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 13, 6:15 PM EST, 43 minutes earlier.

Area forecast discussion, Jul 13, 6:15 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
715 PM EDT WED JUL 13 2016

.SYNOPSIS...
High pressure over the central and southern Appalachians will
drift south and weaken. Meanwhile...cold front will move
southeast toward the area Thursday. A trough of low pressure will
move southeast across the area Friday. High pressure will then
build east across the area over the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Convection has developed upstream as expected this evening with
some warnings to our west. The best instability over the local
area will occur over the next few hours, as will our best chance
for severe storms. The bulk shear remains under 20kt, and though
this will increase overnight the instability will inversely
decline. A short wave, responsible for the convection over MO
today, will drift over the region tonight. With some elevated
instability there will be enough support for scattered showers and
thunderstorms overnight and into morning. A few storms will have
brief heavy rain (PW>1.6") and the potential for strong gusty
winds (high DCAPE). Looking at a muggy night as dew points linger
in the upper 60s to lower 70s.

Prev Discussion...
Have made minor changes for the overnight forecast and will keep
the trend of increasing pops into the early evening mainly in the
west with an expectation that scattered convection over Illinois
and Indiana will become more numerous as it spreads into Ohio.
This agrees with the reasoning from SPC. The wind shear is rather
weak(less than 30 knots) but there is enough CAPE and DCAPE to
support downburst formation in some of the stronger cells. Humid
conditions will persist with dewpoints in the upper 60s to lower
70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
a cold front is expected to sag into the region during the
afternoon and make rather slow progress to the southeast. Drying
aloft is also expected to move into the region and this will allow
some instability to form along with scattered convection. The
timing and location is rather uncertain. The NAM appears to be
suffering from rather intense convective feedback again and has
been discounted. In any event...we expect scattered convection
mainly during max diurnal heating time with just a lingering
chance Thursday evening in the eastern counties.

Drier and cool air will filter in later Thursday night and Friday.
A surface trough will cross the area on Friday and then high
pressure will build over the region on Saturday. 850 mb
temperatures will cool to near 12C and produce seasonal
temperatures on Saturday and Saturday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Relatively zonal and quick flow will bring system across the Great
Lakes Sunday night into Monday. Trailing cold front looks to impact
the local area on Monday with scattered showers/thunderstorms.
Beyond Monday the ridge strengthens to our west and by mid week we
may be on the eastern fringes of the the heat again. Will go with
seasonal temps Monday and Tuesday and begin to bring them up for
Wednesday.

&&

.AVIATION /00Z Thursday THROUGH Monday/...
Scattered TSRA across NW OH will gradually diminish this evening
with the loss of daytime heating and moving into a less sheared
environment. Storms moving across Illinois should also slowly
diminish. Expect scattered showers with isolated TSRA into NW OH
toward midnight local...then will move across forecast area
overnight. Will continue to diminish as they move east so doubts
as to how far east actually make it.

More scattered TSRA tomorrow afternoon ahead of cold front that
will move across the forecast area tomorrow. Location will depend
on the timing of the front. For now just went VCTS across the
southern taf sites tomorrow afternoon.

Outlook...Areas of non-VFR possible Thursday in showers and
thunderstorms. Non-VFR possible across ne OH/nw PA Friday.

&&

.MARINE...
A few rounds of showers/thunderstorms possible between this evening
through Friday as system up across the midwest does not cross the
lake until Friday. The south-southwest flow between 10 and 20 knots
will make the waters just offshore choppy. The east end may be
getting close to marginal small craft advisory conditions
Thursday/Thursday night. A better chance may come on Friday as the
winds shift more westerly for areas east of Cleveland. High pressure
builds across the lake for Saturday and Sunday. The next front will
be crossing the Great Lakes on Monday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...LaPlante
NEAR TERM...Jamison/LaPlante
SHORT TERM...LaPlante
LONG TERM...Oudeman
AVIATION...DJB
MARINE...Oudeman
Hazardous weather outlook, Jul 13, 12:16 PM EST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
116 PM EDT WED JUL 13 2016

LEZ142>144-162>164-OHZ003-006>009-017>019-027>030-036-037-047-141730-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-MARION-MORROW-KNOX-
116 PM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER THIS EVENING MAINLY IN
THE FORM OF DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-145>149-165>169-OHZ010>014-020>023-031>033-038-089-PAZ001>003-
141730-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LORAIN-CUYAHOGA-
LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WAYNE-
STARK-MAHONING-HOLMES-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD-
116 PM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MARGINAL RISK FOR SEVERE WEATHER THIS EVENING MAINLY IN
THE FORM OF DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 13, 6:53 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
753 PM EDT WED JUL 13 2016

OHZ003-006>008-017-018-027-028-036-140030-
OTTAWA-HANCOCK-MARION-WYANDOT-LUCAS-WOOD-SANDUSKY-SENECA-CRAWFORD-
753 PM EDT WED JUL 13 2016

...A STRONG THUNDERSTORM WILL AFFECT MARION...SANDUSKY...WYANDOT...
OTTAWA...WOOD...LUCAS...HANCOCK...CRAWFORD AND SENECA COUNTIES...

AT 750 PM EDT...STRONG THUNDERSTORMS WERE OVER
FINDLAY...TIFFIN...PROSPECT...AND NEAR BOWLING GREEN MOVING
NORTHEAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE
POSSIBLE WITH THESE STORMS. BRIEF HEAVY RAINFALL OF TWO INCHES PER
HOUR COULD CAUSE REDUCED VISIBILITIES AND MINOR PONDING ON ROADWAYS.
THESE STORMS WILL CONTINUE OVER THE REGION THROUGH 900 PM. STAY
TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES.

LAT...LON 4116 8380 4172 8387 4173 8346 4162 8341
      4150 8341 4146 8334 4150 8308 4073 8272
      4071 8278 4071 8285 4068 8286 4064 8296
      4043 8303 4048 8325 4051 8325 4051 8342
      4068 8342 4071 8348 4082 8351 4082 8388
TIME...MOT...LOC 2350Z 221DEG 24KT 4113 8364

JAMISON

The radar

The Cleveland radar (KCLE), 132 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Seneca

When
July 13, 6:58 PM EST
Where
Seneca County, 0.38 mi SW of Fostoria
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
41.166, -83.406

A large branch and power lines were brought down by thunderstorm winds in Fostoria.

Thunderstorm Wind, Wood

When
July 13, 7:00 PM EST
Where
Wood County, Woodside to 0.16 mi WNW of Luckey
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
41.350, -83.470

Trained weather spotters reported thunderstorm winds brought down a large tree across Route 6 approximately 3 miles east of New Rochester. Large branches were also down in the Luckey area.

Thunderstorm Wind, Seneca

When
July 13, 7:15 PM EST to 7:20 PM EST
Where
Seneca County, 1.48 mi NNW of Tiffin to 0.66 mi E of Bettsville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.120, -83.180

The Emergency Manager reported thunderstorm winds brought a barn down on County Road 48 one mile north of Tiffin. Trees were also reported down in northern Seneca County between Bettsville and Old Fort.

Thunderstorm Wind, Richland

When
July 13, 7:40 PM EST to 7:50 PM EST
Where
Richland County, 0.52 mi W of Hanley Vlg to 1.09 mi W of Lincoln Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
40.700, -82.560

Amateur radio operator reported a thunderstorm winds caused a tree to fall on a car on State Route 42. A couple trees were also downed by thunderstorm winds on the north side of Mansfield.

Thunderstorm Wind, Ottawa

When
July 13, 7:40 PM EST
Where
Ottawa County, Oak Harbor
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
41.520, -83.150

Thunderstorm winds downed several large tree limbs across the city.

Thunderstorm Wind, Huron

When
July 13, 8:00 PM EST
Where
Huron County, 0.52 mi W of New London
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.080, -82.410

A trained weather spotter reported a 60 mph wind gust.

Thunderstorm Wind, Richland

When
July 13, 8:00 PM EST
Where
Richland County, 1.25 mi WNW of Olivesburg
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.890, -82.440

The Emergency Manager reported that a tree fell on a man on Route 603 northwest of Olivesburg. Numerous trees were also reported down across the County.

Thunderstorm Wind, Huron

When
July 13, 8:05 PM EST
Where
Huron County, 0.69 mi N of Wakeman
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.260, -82.400

Amateur radio operator reported a tree down near the intersection of Route 20 and 303. Power lines were down east of Wakeman.

Thunderstorm Wind, Ashland

When
July 13, 8:15 PM EST
Where
Ashland County, 0.87 mi NW of Perrysville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.660, -82.310

Dispatch reported thunderstorm winds brought down scattered trees down in Ashland County.

Thunderstorm Wind, Lorain

When
July 13, 8:20 PM EST to 8:35 PM EST
Where
Lorain County, 0.86 mi SE of Vermilion on the Lk to 0.55 mi W of Elyria
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
41.410, -82.320

Amateur radio operator reported trees down on Edgewater Road and another tree down blocking Route 6. A tree was also snapped in Elyria.

Thunderstorm Wind, Medina

When
July 13, 8:40 PM EST
Where
Medina County, 0.52 mi W of Medina
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
41.130, -81.880

The public reported a large tree down and siding ripped from the side of a house on the southwest side of Medina.

Thunderstorm Wind, Wayne

When
July 13, 8:50 PM EST
Where
Wayne County, Wooster
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.800, -81.930

A large oak trees was knocked down by thunderstorm wind gusts.

Hail, Summit

When
July 13, 9:00 PM EST
Where
Summit County, Everett
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.200, -81.570

Nickel sized hail was observed.

Thunderstorm Wind, Summit

When
July 13, 9:10 PM EST
Where
Summit County, Northfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
41.350, -81.520

Thunderstorm winds knocked a tree down. The tree partially landed on a house.

Thunderstorm Wind, Cuyahoga

When
July 13, 9:20 PM EST to 9:23 PM EST
Where
Cuyahoga County, 0.86 mi NW of Solon to 0.44 mi SSW of University Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
41.390, -81.440

Several trees were brought down by thunderstorm winds around the Solon area. Power lines were also reported down in Shaker Heights.

Thunderstorm Wind, Geauga

When
July 13, 9:28 PM EST
Where
Geauga County, 0.86 mi NW of Bainbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
State Official
Coordinates
41.390, -81.340

Several reports of tree and other related wind damage was relayed from the Bainbridge 911.

Thunderstorm Wind, Medina

When
July 13, 9:30 PM EST
Where
Medina County, Wadsworth
Measured
50 kt (58 mph) estimated gust
Injuries
3 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
41.030, -81.750

Thunderstorm winds downed several large tree limbs.

Thunderstorm Wind, Stark

When
July 13, 9:35 PM EST
Where
Stark County, Uniontown
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Social Media
Coordinates
40.970, -81.400

Thunderstorm winds downed a couple of trees. One of the trees damaged a car.

Thunderstorm Wind, Geauga

When
July 13, 9:45 PM EST to 9:55 PM EST
Where
Geauga County, 0.52 mi E of Parkman to 0.44 mi NNE of Mddlfld Geauga Co Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
41.370, -81.060

The County Sheriffs office reported a tree down on a car on Reynolds Road and Parkman. Widespread tree and power line damage was reported across Geauga County with the most notable damage in Middlefield.

Thunderstorm Wind, Geauga

When
July 13, 9:55 PM EST
Where
Geauga County, Montville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
41.600, -81.050

Many trees brought down by thunderstorm winds in Montville.

Thunderstorm Wind, Trumbull

When
July 13, 10:00 PM EST to 10:20 PM EST
Where
Trumbull County, Warren
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.230, -80.820

Law enforcement reported a few trees downed across Trumbull County.

Thunderstorm Wind, Ashtabula

When
July 13, 10:05 PM EST to 10:20 PM EST
Where
Ashtabula County, Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.730, -80.770

Law enforcement officials reported trees downed across all of Ashtabula County.

Thunderstorm Wind, Mahoning

When
July 13, 10:15 PM EST
Where
Mahoning County, Canfield
Measured
50 kt (58 mph) estimated gust
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.020, -80.770

Law enforcement reported trees down blocking roads in Canfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649240, 649238, 649239, 648670, 649765, 648669, 648671, 648668, 649241, 649242, 649247, 649775, 649758, 649760, 649250, 649252, 649753, 649762, 649257, 649259, 649756, 649754, 649757.